Wisconsin, 2018

Damaging Winds in Wisconsin, September 20, 2018

September 20, 2018 · NWS GRB · 5 events in 3 counties and zones

A strengthening low pressure system, combined with a very moist air mass and an upper level disturbance to produce thunderstorms. Some of the storms became severe with damaging winds that downed trees and power lines, and damaged a barn and some outbuildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strengthening low pressure system, combined with a very moist air mass and an upper level disturbance to produce thunderstorms. Some of the storms became severe with damaging winds that downed trees and power lines, and damaged a barn and some outbuildings. A gust to 63 mph was measured as the storms moved across Washington Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 20, 7:51 PM CST, 24 minutes earlier.

Area forecast discussion, Sep 20, 7:51 PM CST, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Green Bay WI
851 PM CDT Thu Sep 20 2018

New Information added to update section

.UPDATE...
Issued at 844 PM CDT Thu Sep 20 2018

The line of storms is now approaching the forecast area. The
overall intensity has weakened a little, and radar velocity
signatures no longer displayed strong mesovorticies. Shear is
still strong (and increasing), but limited destabilization ahead
of the line is probably responsible for the weakening.

Still expect the line to pose a wind threat as it moves into the
area, though the tornado threat has diminished considerably.

UPDATE
Issued at 558 PM CDT Thu Sep 20 2018

Showers and thunderstorms will continue across the north this
evening, but much of the rest of the forecast area will be rain
free for a time except for maybe some drizzle.

The main concern is the severe potential tonight. The warm front
is lifting north and clouds will decrease at least across the far
southern part of the area, but it's too late to get
destabilization by insolation. However, strong and fairly deep
southerly flow in the warm sector will advect the warm and
unstable air mass into at least the southern/southwest part of the
area. Given the strong shear profiles in place, expected further
strengthening of the LLJ, and the squall line forming across
southern Minnesota and Iowa, a damaging wind threat is likely to
evolve across much of the forecast area. The timing on the models
may be a little slow. Current expectations are for the squall
line/wind threat to reach the west around 02-03Z, and exit the
east 07-09z. Even areas farther north into the forecast area that
don't cleanly get into the warm sector will be at risk of getting
damaging wind gusts as 50-65kt winds at 850 mb could be dragged
down by the heavy rain.

The potential for QLCS tornadoes may also exist as 0-3km shear
will be high, though it remains to be seen if the low-levels
destabilize sufficiently.

Also anticipate a period of fairly strong synoptic winds in the
low-level subsidence immediately behind the cold front.
&&

.SHORT TERM...Tonight and Friday
Issued at 240 PM CDT Thu Sep 20 2018

A warm front continues to struggle making much headway north this
afternoon as it currently resides over far southern Wisconsin.
Showers and thunderstorms will continue across the cwa with
continued isentropic lift overrunning the warm front. Storms that
form late this afternoon and early this evening ahead of the cold
front could contain damaging winds given the increased low level
jet, however large hail and isolated tornadoes will also be
possible given the curved hodographs in the low levels.

Later this evening and into tonight, additional showers and
thunderstorms are possible as a cold front sweeps through the
western Great Lakes region. Storms tonight will likely form a line
as they move through the region from about 04Z to 08Z. These
storms could produce damaging winds with large hail and isolated
tornadoes a secondary threat given the high amount of MUCAPE of
1000 to 2000 J/kg with bulk shear values of 50 to 60 knots.
However hi- res models weaken the line as it tracks through the
area as instability wanes with the loss of daytime heating. The
best chance for strong to severe storms will be across the western
cwa during the evening hours before where the instability will be
maximized.

In addition to the severe threat, heavy rainfall of 1 to 2 inches
will be possible, especially across northern and central Wisconsin
tonight. Given most of the region hasn't had much in the way of
rainfall the last two weeks and areas to the north are mainly in
sandy soil flash flooding is not expected to be a high threat. The
main areas at risk would be Brown County and the Lake Winnebago
basin, however these areas are not expected to receive as much
rain as the north.

High pressure will then build in behind the departing cold front
on Friday. However clouds will linger across the western Great
Lakes with showers expected at times across the north with
assistance from the cool air moving over the warm waters of Lake
Superior. Friday will be a rather cool and windy day as 850 mb
temperatures plummet to around zero across northern Wisconsin with
a tight pressure gradient causing west to northwest winds to gust
to 30 to 40 mph. Cold air will continue to stream in throughout
the day on Friday with temperatures expected to stay steady or
slowly fall during the day with mid to upper 50s across the north
and lower to middle 60s across the south and east.

.LONG TERM...Friday Night Through Thursday
Issued at 240 PM CDT Thu Sep 20 2018

Focus for the long term forecast continues to be the frost
potential for Friday night into Saturday morning, and the
upcoming storm systems expected for the area.

Friday night into Saturday will be a much cooler night. With very
light winds and mostly clear skies, low temperatures will drop
into the 30s, opening up the possibility to see frost in the
typical cool spots in the region. Frost chances still appear
isolated at this time.

High pressure conditions will follow for the weekend, with return
flow bringing temperatures closer to normal for the period, and
ending frost chances for the remainder of the extended. The next
upper level trough arrives Monday, bringing in a weak cold front Monday
night and the next chance to see rain in the region. Drier
conditions return Wednesday before another chance for rain arrives
Thursday.

Temperatures will be below normal Friday night, a few degrees
below Saturday afternoon, and then within a few degrees of normal
through the rest of the extended.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 558 PM CDT Thu Sep 20 2018

IFR/LIFR conditions were widespread across the area early this
evening, north of a warm front lifting toward the area. LLWS will
increase during the evening as the front approaches. The front
will push across the area late in the evening, allowing for an
improvement in conditions, but it will be quickly followed by a
squall line and the cold front. Widespread MVFR ceilings (and IFR
in the north) are likely tomorrow in the wake of the cyclone
crossing the region tonight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........Skowronski
SHORT TERM.....Kurimski
LONG TERM......Uhlmann
AVIATION.......Skowronski
Hazardous weather outlook, Sep 20, 5:24 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
624 PM CDT Thu Sep 20 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
624 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Damaging winds are possible tonight as a line of thunderstorms
sweeps through the area. The greatest threat will occur between
900 pm and 300 am. Isolated tornadoes could also be spawned by the
line of storms, with the greatest risk for that being in central
Wisconsin. Heavy rains from the storms could cause urban and
small stream flooding as well.

A period of fairly strong winds is also possible in the wake of
the storms as a strong cold front sweeps across the area.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Frost is possible over northern and parts of central Wisconsin
Friday night into early Saturday morning.

There is a chance for thunderstorms Monday night and Tuesday but
their severe potential is unclear at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Reports of heavy
rainfall or flooding would be greatly appreciated.

LMZ521-522-541>543-211100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
624 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Southwest winds with gale force gusts are likely tonight.
Thunderstorms are also possible tonight, posing a hazard to
mariners.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Southwest winds will become northwest on Friday with gale force
gusts likely until evening.

Thunderstorms are possible again Monday night and Tuesday, posing
a hazard to mariners.

Skowronski

In the hours before

Special weather statement, Sep 20, 4:32 PM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Green Bay WI
532 PM CDT THU SEP 20 2018

WIZ005-010>012-018-019-210015-
Langlade-Vilas-Florence-Oneida-Forest-Lincoln-
532 PM CDT THU SEP 20 2018

...THUNDERSTORMS EXPECTED TO BECOME WIDESPREAD ACROSS NORTH-CENTRAL
WISCONSIN EARLY THIS EVENING...

Thunderstorms are expected to become more widespread across north-
central Wisconsin during the evening hours. At 522 PM CDT, radar
detected a cluster of strong thunderstorms from 7 miles north of
Tripoli to near Rib Lake. Movement was northeast at 50 mph.
Additional storms are likely to form across the area as well.

The storms early this evening are expected to produce periods of
heavy rainfall, isolated wind gusts to 40 mph, and possibly some
small hail. The heavy rainfall could eventually lead to ponding of
water in ditches and in low spots on roadways and parking lots.

Locations impacted include...
Rhinelander, Crandon, Eagle River, Lac Du Flambeau, Tomahawk, Phelps,
Boulder Junction, Woodboro, Winchester and Tipler.

If outdoors when thunderstorms approach, consider seeking shelter
inside a building. Do not drive your vehicle through flooded
roadways.

The potential for a line of thunderstorms with damaging wind gusts
to affect the area will exist from about 900 pm to 100 am.

LAT...LON 4614 8909 4602 8882 4603 8878 4602 8878
      4601 8868 4599 8867 4599 8862 4602 8860
      4601 8859 4602 8853 4599 8850 4598 8841
      4539 8844 4538 8868 4536 8868 4518 9004
      4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 2222Z 244DEG 43KT 4566 9004 4524 9020

Skowronski
Special weather statement, Sep 20, 6:30 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Green Bay WI
730 PM CDT Thu Sep 20 2018

WIZ018-030-035-036-045-210200-
Lincoln-Marathon-Wood-Portage-Waushara-
730 PM CDT Thu Sep 20 2018

...THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE LATE THIS EVENING...

At 715 pm, an line of severe thunderstorms was entering western
Wisconsin from southeast Minnesota. The line was racing east at 50
to 60 mph, and should reach central Wisconsin between 900 pm and
1000 pm. If the storms maintain their strength, the potential for
damaging winds to accompany the storms will be considerable.

The time to prepare for the arrival of the storms is now. Any
unsecured outdoor objects such as lawn furniture or garbage cans
should be secured or moved to a garage or shed. Be sure to locate
a working flashlight in case of a power outage. Stay away from
windows once the storms arrive.

Conditions are also supportive for the development of tornadoes
with storms within the line. Be prepared to move to the basement
or an interior room on the lowest level of the building if a
tornado warning is issued.

Skowronski

The radar

The La Crosse radar (KARX), 140 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
September 20, 8:15 PM CST
Where
Marathon County, 0.85 mi SW of Colby
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.910, -90.310

A section of a wall of a metal building was blown in by thunderstorm winds. This caused a large part of the roof to blow out and into a nearby corn field.

Thunderstorm Wind, Marathon

When
September 20, 8:30 PM CST
Where
Marathon County, 2.07 mi SW of Stratford
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
44.947, -90.097

Thunderstorm winds heavily damaged a barn, outbuilding, and several trees on a farm south of Athens.

Thunderstorm Wind, Marathon

When
September 20, 8:55 PM CST
Where
Marathon County, 1.91 mi ESE of Granite Hgts
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.065, -89.592

Thunderstorm winds downed trees and power lines, blocking Buck Trail Road, in northern Marathon County.

Thunderstorm Wind, Langlade

When
September 20, 9:15 PM CST
Where
Langlade County, 5.36 mi W of Antigo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.150, -89.260

Thunderstorm winds downed trees and power lines in Antigo. The time of this report is an estimate base on radar data.

Thunderstorm Wind, Door

When
September 20, 11:44 PM CST
Where
Door County, 1.58 mi SSE of Washington Island
Measured
55 kt (63 mph) measured gust
Reported by
COOP Observer
Coordinates
45.358, -86.891

Thunderstorm winds, gusting as high as 63 mph, downed several trees on Washington Island.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783921, 783923, 783925, 783926, 783927.